Article, Neurology

Unusual side effect of acyclovir: bradycardia

Abstract

A 31-year-old man presented to the emergency department complaining of diffuse headaches, neck pain, and fevers for about 2 weeks. He was found to have significant elevation in his cerebrospinal fluid protein levels, and his magnetic resonance imaging was consistent with findings of Aseptic meningitis. Hence, patient was started on acy- clovir. After being started on acyclovir, patient started to experience Symptomatic bradycardia. Other causes of bradycardia were ruled out with extensive Laboratory workup. Literature review revealed that there was one reported case of bradycardia induced by acyclovir. Upon discontinuation of the acyclovir, patient’s bradycardia resolved. This case identifies acyclovir as a potential cause of drug-induced brady- cardia, and more importantly, we urge primary care physicians and car- diologists to keep acyclovir as a possible factor for evaluation of bradycardia.

Acyclovir is a medication that is mainly used for the treatment of herpes zoster, herpes simplex virus, and varicella. Its mechanism of ac- tion involves being converted to its active form acyclovir triphosphate, which inhibits DNA synthesis and viral replication. In the oral form, its most common adverse reaction involves the central nervous system, which could occur in more than 10% of the patients [1]. Malaise is also very commonly reported in up to 12% of the patients [1]. In the paren- teral form, local reactions such as phlebitis can occur in up to 9% of pa- tients, and renal adverse events in up to 10% of the patients [1]. Cardiovascular adverse reactions are not mentioned in the acyclovir summary of produCT characteristics. We report a case of a bradycardia after being started on acyclovir.

A 31-year-old man with medical history significant for Ramsay Hunt syndrome about 6 years ago presented to the emergency department complaining of diffuse headaches, neck pain, and fevers for about 2 weeks. Associated symptoms included nausea and malaise. He denied any history of recent travel, tick bites, or sick contacts. Vital signs were remarkable for blood pressure of 119/68 mm Hg, pulse of 74 beats per minute, temperature of 36.4?C (97.5?F) (oral), respiratory rate of 16 breaths per minute, and oxygen saturation of 100% on room air. His physical examination was remarkable for a positive Lhermitte sign. His chemistry was basically unremarkable except for minor metabolic acidosis with bicarbonate level of 21 mmol/L, and complete blood count was unremarkable. Computed tomographic scan of the head did not show any evidence of acute intracranial hemorrhage or acute terri- torial infarct, shifting of midline structures, mass effect, or extra-axial fluid collection. Magnetic resonance imaging of the head showed

? Funding: No funding was involved in the production of this manuscript.

nonspecific diffuse pachymeningeal enhancement, consistent with meningitis. His lumbar puncture was remarkable for elevated total pro- tein of 55 mg/dL, and glucose was normal at laboratory value of 52 mg/ dL. Hence, given his history and findings consistent with aseptic menin- gitis, patient was started on acyclovir intravenously at 680 mg every 8 hours. After the medication was started, patient was noted to be bradycardiac, with his heart rate ranging in 40 to 50 beats per minute, and electrocardiogram showed Sinus bradycardia (Figure). He was also complaining of lightheadedness and dizziness. The patient was not bradycardiac on admission and did not have any history of cardiac disease or any risk factors. He was not on any other medications to ac- count for his bradycardia. Once his treatment was completed, his brady- cardia resolved.

There has only been one reported case in literature, which suggested that acyclovir could be a causative agent of bradycardia and hypoten- sion [2]. The proposed mechanism was likely secondary to reversible autonomic neuropathy [2]. Furthermore, based on the Naranjo Scale, the bradycardia was probably related to acyclovir [3]. Application of the Karch and Lasagna algorithm to assess the causality of the reaction induced by acyclovir revealed the relationship to be possible [4]. Hence, a high index of suspicion is warranted to diagnose acyclovir- induced bradycardia. We, therefore, urge primary care physicians and cardiologists to keep acyclovir as a possible precipitating factor for eval- uation of bradycardia.

Dalvir Gill, MD* Matthew Glidden, MD

Ryan Dean, MD

Department of Internal Medicine, SUNY Upstate Medical University

750 East Adams St, Syracuse, NY 13210

*Corresponding author at: 60 Presidential Plaza, Apartment 1104

Syracuse 13202, NY. Tel.: +1 3158028394

E-mail addresses: [email protected] (G. Gill) [email protected] (M. Glidden) [email protected] (R. Dean)

http://dx.doi.org/10.1016/j.ajem.2016.10.032

References

  1. Ka A. Adverse reactions to acyclovir: topical, oral, and intravenous. J Am Acad Dermatol 1988;18(1 Pt 2):188-90.
  2. Wolters H, Mayer A, Gerhardt U, Hohage H. Hypotension in acyclovir therapy. Praxis

(Bern 1994) 1998;87(47):1614-8.

  1. Doherty MJ. Algorithms for assessing the probability of an Adverse drug reaction. Respir Med 2009;2(2):63-7.
  2. Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of ad- verse Drug reactions. Clin Pharmacol Ther 1981;30:239-4.

0735-6757/

Figure. Electrocardiogram showing sinus bradycardia, heart rate of 49 beats per minute.